Missouri, 2003

Flash Flood and Hail in Missouri, May 5, 2003

May 5, 2003 · NWS MEG · 4 events in 2 counties and zones

3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 2:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 5, 2:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT MON MAY 5 2003

AN ACTIVE SVR WX EPISODE TODAY. THE FNTL BNDRY TO OUR NW WILL NOT
MAKE MUCH PROGRESS INTO THE FA DURING THE NEXT 48 TO 60 HRS. EXPECT
TUESDAY TO BE SIMILAR TO TODAY AS THE ATMS REMAINS UNSTABLE AS
INDICATED BY FCST SOUNDINGS. ALL OF THE FA EXCEPT FAR NE AR IS IN A
HIGH RISK FOR TONITE WITH A MODERATE RISK FOR THE WRN HALF OF THE FA
TUESDAY AND SLIGHT ELSEWHERE. ONGOING CONVECTION THAT HAS BEEN
PRODUCING TORNADOES THIS AFTN WILL CONT THRU TONITE AS AN UPR LVL SW
LIFTS NEWD OUT OF TX TWD THE MIDSOUTH REGION OVERNITE. THE WX PATTERN
REMAINS UNSETTLED THRU NEXT MONDAY AS SW FLOW ALOFT CONTS ACROSS THE
SE STATES AND A SERIES OF UPR LVL TROFS MOVE ACROSS THE CNTRL PLAINS
INTO THE GTLKS REGION. WILL CONT THE CURRENT FCST OF CHC TSTMS EACH
DAY. HOPEFULLY THE WEEKEND WILL BE A LITTLE MORE QUIET THAN TODAY.
HEAVIEST RAINS OCCURRED ACROSS WRN TN LAST NITE INTO TODAY AND THE
FOCUS SHUD BE ACROSS NRN MS FOR HEAVY RAINS. DO NOT THINK FLOODING
WILL BE A WIDESPREAD PROBLEM SO DID NOT ISSUE A WATCH.

.MEG...TOR WATCH FOR ENTIRE MIDSOUTH THRU 10 PM CDT TONITE.
Hazardous weather outlook, May 5, 3:05 PM CST, 55 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER OVER NORTH MISSISSIPPI AS
WELL AS PORTIONS OF MUCH OF EAST ARKANSAS AND WEST TENNESSEE. THE
HISK RISK AREA IS GENERALL SOUTH OF A LINE FROM WYNNE TO DYERSBURG
TO PARIS. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE REST
OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING
COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF
THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES ARE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE
ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 5, 12:33 PM CST, 3 hours 27 minutes before
TNZ021-054-051845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL AND HENDERSON
COUNTIES.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 17 MILES WEST OF CEDAR
GROVE AT 133 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITIES OF
HUNTINGDON...LEXINGTON AND MCKENZIE...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 5, 1:40 PM CST, 2 hours 20 minutes before
TNZ052-052015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES
WEST OF BEMIS AT 240 PM CDT...MOVING EAST AT 55 MPH.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 2:13 PM CST, 1 hour 47 minutes before
TNZ053-054-052045-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHESTER AND HENDERSON
COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 16 MILES
WEST OF MIFFLIN AT 313 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CHESTER AND HENDERSON COUNTIES...INCLUDING THE CITY OF
LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 2:32 PM CST, 1 hour 28 minutes before
TNZ055-052100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 21 MILES
WEST OF DECATURVILLE AT 332 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:16 PM CST, 44 minutes before
ARZ018-052145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF WALCOTT AT 416 PM
CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF MARMADUKE AND
PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:51 PM CST, 9 minutes before
MOZ115-052230-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF DENTON AT 451 PM
CDT...MOVING EAST AT 80 MPH.

PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITIES OF CARUTHERSVILLE...
HAYTI AND STEELE...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Dunklin

When
May 5, 4:00 PM CST to 4:05 PM CST
Where
Dunklin County, 1 mi E of Senath
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
36.133, -90.150

Hail, Pemiscot

When
May 5, 4:05 PM CST to 4:10 PM CST
Where
Pemiscot County, Cottonwood Pt
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
36.067, -89.700

Hail, Dunklin

When
May 5, 4:13 PM CST to 4:25 PM CST
Where
Dunklin County, Kennett
Measured
1 in hail
Property damage
$200
Reported by
TRAINED SPOTTER
Coordinates
36.233, -90.067

Flash Flood, Dunklin

When
May 5, 6:30 PM CST to 8:00 PM CST
Where
Dunklin County, Hornersville
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

A few roads were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356213, 5356214, 5356212, 5356215.